Alert archive / Maryland / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 119, NWS Baltimore/Washington

July 8, 2003Allegany County, Maryland; Mineral County, West Virginia

NWS Baltimore/Washington issued this severe thunderstorm warning at Jul 8, 2003, 9:42 PM EDT for Allegany County, Maryland; Mineral County, West Virginia. It was in force for 78 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 8, 2003, 9:42 PM EDT (01:42 UTC)
Expired
Jul 8, 2003, 11:00 PM EDT
In force
78 min
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

Counties Allegany County, MD, Mineral County, WV

The radar

The Sterling radar (KLWX), 130 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 8:30 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 1.7 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2003-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1274 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2003-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1274 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1315 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 7:50 PM EDT, 1 hour 52 minutes earlier.

Area forecast discussion, Jul 8, 7:50 PM EDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
750 PM EDT TUE JUL 8 2003

CLUSTER OF THUNDERSTORMS HAS FORMED OVER THE UPPER OHIO VALLEY THIS
EVENING. UPPER LEVEL DIVERGENCE IN THE 200-400MB COLUMN INITIATED
STORMS OVER SOUTHERN OHIO IN THE UNSTABLE AFTERNOON AIRMASS. A COLD
FRONT SLOWLY MOVING SOUTHWARD ALSO HELPED TO FORM CONVECTION FROM
NORTHERN INDIANA NORTHEAST INTO NORTHERN PENNSYLVANIA. IN
ADDITION...A MESOSCALE CONVECTIVE VORTICY (WITH ORIGINS TO AN MCC
LAST NIGHT ACROSS THE UPPER PLAINS PER IR SATELLITE) IS ENHANCING
CONVECTION SOUTHEAST OF CLEVELAND.

18Z MESOETA MODEL DID A POOR JOB WITH CONVECTION NEAR CLEVELAND
(HAS IT DRY THROUGH ABOUT 03Z)...AND COULDNT FIND MUCH EVIDENCE IN
MODELS OF CONVECTIVE VORTICITY SEEN IN EASTERN OHIO.

CURRENTLY WORKING ON IFPS GRIDS AND AWAITING POSSIBLE WATCH BOX.
ZONE UPDATE WILL COME AFTER THAT DECISION IS MADE ON COORD CALL
WITH SPC.

THANKS FOR COORD SPC

ROGOWSKI

.LWX...
DC...NONE..
MD...NONE..
VA...NONE.
WV...NONE.
Hazardous weather outlook, Jul 8, 1:00 PM EDT, 8 hours 42 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-091200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
100 PM EDT TUE JUL 8 2003

.DAY ONE...TODAY
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TONIGHT ACROSS
EASTERN WEST VIRGINIA...WESTERN AND CENTRAL MARYLAND...NORTHERN
VIRGINIA...AND THE DISTRICT OF COLUMBIA.  THE TIMING OF ANY
THUNDERSTORMS WILL BE LATE TONIGHT...NEAR MIDNIGHT AND INTO THE
EARLY MORNING HOURS

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

HTS

In the hours before

Special weather statement, Jul 8, 5:45 PM EDT, 3 hours 57 minutes before
DCZ001-MDZ002>005-009-010-013-016-VAZ021-025>031-036>042-050>057-
WVZ048>055-090600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
545 PM EDT TUE JUL 8 2003

...ANOTHER ROUND OF THUNDERSTORMS POSSIBLE TONIGHT...

CLUSTERS OF THUNDERSTORMS DEVELOPING THIS EVENING ACROSS THE OHIO
VALLEY WILL CONTINUE TO MOVE TOWARDS THE MID ATLANTIC. IF THE STORMS
HOLD TOGETHER...IT APPEARS THE TRACK OF THESE STORMS WILL MAINLY
IMPACT EASTERN WEST VIRGINIA...WESTERN AND CENTRAL MARYLAND...AND
NORTHERN VIRGINIA...WHILE REMAINING MORE ISOLATED FURTHER EAST IN
THE METRO AREAS...AND IN EASTERN MARYLAND.

THE GREATEST THREAT FROM THUNDERSTORMS OVERNIGHT WILL BE HEAVY
RAINFALL AND LOCALIZED DAMAGING WINDS.

STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA...FOR THE LATEST
WEATHER INFORMATION.

ROGOWSKI
Special weather statement, Jul 8, 9:05 PM EDT, 37 minutes before
MDZ002-003-VAZ021-026>029-WVZ048>052-054-055-090200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
905 PM EDT TUE JUL 8 2003

AT 9:05 PM...DOPPLER RADAR INDICATED STRONG TO SEVERE
THUNDERSTORMS ALONG A LINE IN SOUTHWEST PENNSYLVANIA SOUTH TO
NORTHERN WEST VIRGINIA...MOVING EAST AT 40 MPH. SOME OF THESE
THUNDERSTORMS HAVE A HISTORY OF PRODUCING WIND DAMAGE. THE STORMS
WILL AFFECT WESTERN MARYLAND AND THE EASTERN PAN HANDLE OF WEST
VIRGINIA BETWEEN 9:15 PM AND 11:00 PM.

RESIDENTS IN THIS AREA SHOULD STAY ALERT FOR FUTURE WARNINGS.

ROGOWSKI

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 1:04 PM EDTSevere Thunderstorm WarningLWXFrederick, City of Winchester56 min
Jul 9, 1:32 PM EDTSevere Thunderstorm WarningLWXClarke58 min
Jul 9, 1:37 PM EDTSevere Thunderstorm WarningLWXClarke53 min
Jul 9, 2:09 PM EDTSevere Thunderstorm WarningLWXLoudoun66 min
Jul 9, 2:18 PM EDTTornado WarningLWXLoudoun57 min
Jul 9, 2:37 PM EDTSevere Thunderstorm WarningLWXPage, Rockingham, Shenandoah38 min
Jul 9, 2:41 PM EDTSevere Thunderstorm WarningLWXFrederick, City of Winchester49 min
Jul 9, 2:41 PM EDTSevere Thunderstorm WarningLWXAugusta, City of Staunton, City of Waynesboro64 min
Jul 9, 2:59 PM EDTTornado WarningLWXFairfax, City of Fairfax, City of Falls Church61 min
Jul 9, 3:11 PM EDTSpecial Marine WarningLWX94 min
Jul 9, 3:33 PM EDTSevere Thunderstorm WarningLWXAlbemarle, Nelson, City of Charlottesville57 min
Jul 9, 3:47 PM EDTSevere Thunderstorm WarningLWXFauquier, Loudoun58 min
Jul 9, 4:08 PM EDTSevere Thunderstorm WarningLWXPrince William67 min
Jul 9, 4:20 PM EDTSevere Thunderstorm WarningLWXArlington, Fairfax, City of Alexandria, City of Fairfax, City of Falls Church70 min
Jul 9, 4:30 PM EDTSevere Thunderstorm WarningLWXCity of Manassas, City of Manassas Park45 min
Jul 9, 4:41 PM EDTSpecial Marine WarningLWX94 min
Jul 9, 5:35 PM EDTSpecial Marine WarningLWX115 min
Jul 9, 5:35 PM EDTSpecial Marine WarningLWX115 min
Jul 9, 5:53 PM EDTSpecial Marine WarningLWX2 hr
Jul 9, 5:53 PM EDTSpecial Marine WarningLWX2 hr
Jul 9, 4:36 PM EDTSevere Thunderstorm WarningLWXMontgomery69 min
Jul 9, 4:53 PM EDTSevere Thunderstorm WarningLWXPrince George's67 min
Jul 9, 5:25 PM EDTSevere Thunderstorm WarningLWXCharles65 min
Jul 9, 12:09 PM EDTSevere Thunderstorm WarningLWXMineral36 min
Jul 9, 12:19 PM EDTSevere Thunderstorm WarningLWXHampshire56 min
Jul 9, 1:40 PM EDTTornado WarningLWXJefferson50 min

Nearby

Severe Thunderstorm Warnings in Maryland, 2003Severe Thunderstorm Warnings in West Virginia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.